Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 94, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2000, 6:54 PM CDT for Howell County, Ozark County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 6:54 PM CDT (23:54 UTC)
- Expired
- May 12, 2000, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:25 PM CDT | Hail 0.88 | Tecumseh, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2122 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 122356 SVRSGF MOC091-153-130045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 654 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI * UNTIL 745 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GAINESVILLE...OR 15 MILES NORTH OF MOUNTAIN HOME...MOVING NORTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3657 9253 3644 9238 3652 9186 3681 9207 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 12, 2:00 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT FRI MAY 12 2000 FORECAST CONCERNS CENTER AROUND UNUSUALLY COOL TEMPERATURES COLD FRONT PROGRESSING STEADILY ACROSS THE FORECAST AREA AT PRESS TIME...WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE THE FEATURE DEPARTS THE FORECAST AREA BY MIDNIGHT. POST FRONTAL LOW CLOUDS AND NORTH WIND HAVE KEPT TEMPERATURES IN THE 60S ACROSS SOUTHEAST KANSAS. SHORT RANGE MODELS AGREE THAT WEATHER WILL QUIET DOWN ONCE THE COLD FRONT MOVES THROUGH THE REGION THIS EVENING. SHOULD NOT SEE ANY WEATHER SYSTEMS AFFECT THE OZARKS UNTIL LATE IN THE EXTENDED PERIOD WHEN SYSTEM CURRENTLY IN THE EASTERN PACIFIC MOVES INTO THE PLAINS. FOR THE SHORT TERM...TEMPERATURES WILL BE THE PRIMARY CONCERN ONCE THE SHOWERS AND THUNDERSTORMS DEPART. MODELS AGREE THAT UNSEASONABLY COLD AIR WILL MOVE INTO THE SHOW ME STATE...WITH 850 MB TEMPERATURES FALLING BELOW ZERO IN EXTREME NORTHERN MISSOURI BY 12Z SATURDAY. WITH HIGH PRESSURE SETTLING INTO THE REGION BY SATURDAY MORNING...PREFER THE COOLER GUIDANCE TEMPERATURES. PRELIMINARY FORECAST GUIDANCE(FOR COORDINATION PURPOSES ONLY) SGF UU 049/068 043/075 048 081000 JLN UU 048/070 045/078 050 08-000 UNO UU 052/068 046/077 051 084100 VIH UU 047/065 040/073 045 083100 .SGF...NONE. SUTTON
In the hours before
Special weather statement, May 12, 4:27 PM CDT, 2 hours 27 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 PM CDT FRI MAY 12 2000 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL MISSOURI THROUGH 10 PM TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS FRIDAY EVENING FOR THE FOLLOWING COUNTIES....MARIES...PHELPS...PULASKI... DENT...LACLEDE...TEXAS...WRIGHT...SHANNON...CHRISTIAN...DOUGLAS... WEBSTER...GREENE...STONE...BARRY...TANEY...OZARK...HOWELL... AND...OREGON. A COLD FRONT EXTENDING FROM NEAR ROLLA TO SPRINGFIELD WILL PUSH EAST ACROSS THE OZARKS THIS EVENING. VERY MOIST AND UNSTABLE AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. FOSTER
Local storm report, May 12, 5:01 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 5 N CRANE MO .88 INCH HAIL
05/12/00 STONE
0420 PM 10 SW OZARK MO .75 INCH HAIL
05/12/00 CHRISTIAN
0433 PM SPARTA MO .75 INCH HAIL
05/12/00 CHRISTIAN + REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 12, 5:20 PM CDT, 1 hour 34 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 520 PM CDT FRI MAY 12 2000 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF SOUTH CENTRAL MISSOURI THROUGH 10 PM TONIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BARRY... GREENE...LACLEDE...AND MARIES COUNTIES. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS FRIDAY EVENING FOR THE FOLLOWING COUNTIES....PHELPS...PULASKI...DENT...TEXAS... WRIGHT...SHANNON...CHRISTIAN...DOUGLAS...WEBSTER...STONE...... TANEY...OZARK...HOWELL...AND...OREGON. A COLD FRONT EXTENDING FROM NEAR SALEM TO BRANSON WILL PUSH EAST ACROSS THE OZARKS THIS EVENING. A VERY MOIST AND UNSTABLE AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF NICKELS AND DAMAGING WINDS TO 70 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT SPRINGFIELD MO...CHECK OUR WEB SITE AT HdTTP://WWW.CRH.NOAA.GOV/SGF. FOSTER
Local storm report, May 12, 5:40 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BRUNER MO 1.75 INCH HAIL
05/12/00 CHRISTIAN REPORTED BY PUBLIC.Special weather statement, May 12, 6:46 PM CDT, 8 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-130045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 646 PM CDT FRI MAY 12 2000 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF SOUTH CENTRAL MISSOURI THROUGH 10 PM TONIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PHELPS... PULASKI...WRIGHT...WEBSTER...CHRISTIAN...TANEY...AND STONE COUNTIES. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS FRIDAY EVENING FOR THE FOLLOWING COUNTIES...DENT...TEXAS...SHANNON...DOUGLAS... OZARK...HOWELL...AND...OREGON. A COLD FRONT EXTENDING FROM NEAR SALEM TO GAINESVILLE WILL PUSH EAST ACROSS EXTREME SOUTH CENTRAL MISSOURI THROUGH 9 PM. A VERY MOIST AND UNSTABLE AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF NICKELS AND DAMAGING WINDS TO 70 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT SPRINGFIELD MO...CHECK OUR WEB SITE@ AT HTTP://WWW.CRH.NOAA.GOV/SGF. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:39 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 36 min |
| May 12, 4:00 PM CDT | Tornado Warning | SGF | Stone | 30 min |
| May 12, 4:13 PM CDT | Tornado Warning | SGF | Christian | 32 min |
| May 12, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.